Davis, S. Otitis externa, Don't Forget the Bubbles, 2013. Available at:
A 7 year old boy is brought to ED by mum. He has ear pain (otalgia), reduction in his hearing and a little discharge from the ear. His symptoms have been getting worse over the last couple of days and now he is in a lot of pain despite analgesia, given by the parents. Mum thinks the infections might have started after he began his swimming lessons, 3 months ago.
Is this history suggestive of otitis externa (OE) or acute otitis media (AOM)?
Scanty white/yellowish discharge associated with an oedematous ear canal is OE.
Pain often builds up over a couple of days and is increased on moving the pinna or pressing on the tragus.
Increased risk with exposure to water e.g. recent holidays, swimming lessons.
Treatment is with TOPICAL antibiotics (usually drops) and regular analgesia.
What is otitis externa?
It is acute inflammation and infection of the skin of the external auditory canal.
It might be localised, like a pimple, or more often is diffuse, involving all the skin of the ear canal. It might extend to involve the pinna, causing perichondritis, or infection of the side of the face, cellulitis or erysipelas.
Who gets it?
This condition is less common in children than acute otitis media, but certain conditions can predispose an individual to getting this condition including:
- Eczema, involving the skin of/near the ear
- Water exposure: recent holidays, regular swimming, frequent baths
- Trauma, particularly from cleaning ears with cotton buds
- Immunocompromised patients
What are the most common pathogens?
Otitis externa might be caused by bacterial, fungal or viral infections.
- Staphylococcus aureus
- Pseudomonas Aeruginosa
- Aspergillus niger
Viruses: these are rare but might include
- Chicken pox- Varicella zoster virus
- Cold sores – Herpes Simplex virus
What are the clinical findings?
Patients will find it painful when you touch the pinna or if you push on the tragus.
The ear canal is swollen and oedematous, to the point that it closes up in severe cases.
White debris or yellowish discharge can be seen in the ear canal.
Signs of mucous, however, indicate discharge from the mucosa in the middle ear, indicating a tympanic membrane perforation is present. In this case the patient should be treated for AOM.
The patient will have reduced hearing. As the ear canal closes over from the swelling a conductive hearing loss develops.
How should I treat it?
If you can see into the ear canal, enough to see the discharge, then firstly treat with
TOPICAL antimicrobial agents:
- antiseptic e.g acetic acid drops/spray
- antibiotic e.g. aminoglycoside or fluoroquinolones (ciprofloxacin) drops
Steroids: topical – usually combined with the above drops.
Analgesia: this is a very painful condition – paracetamol/NSAIDS
If the canal is closed over, refer the patient to ENT for further management.
This is likely to include microsuction clearance of the ear canal debris and/or insertion of a dressing (wick) into the ear, onto which antimicrobial therapy can be instilled.
Side effects of the treatment:
Aminoglycosides carry a risk of ototoxicity: the use of these agents is not advised if it is known that there is a tympanic membrane perforation.
Aminoglycosides, especially neomycin, can cause contact dermatitis in 15% of patients.
License for use of fluoroquinolones:
Though the use of topical ciprofloxacin in the ear canal is licensed in the US and many countries worldwide, it is not licensed for this use in the UK. Despite this many clinicians, in the UK, will chose to prescribe this medication ‘off license’; but in doing so should follow the published guidance of the General Medical Council, UK.
What are the other possible diagnoses?
In children the most likely diagnosis is going to be AOM, with a TM perforation, so that the ear discharge has caused a secondary OE. In this case the discharge will be mucoid (stringy) in consistency.
Kaushik V, Malik T, Saeed S R. Interventions to treat acute otitis externa. Cochrane Database Syst Rev 2010;(1):CD004740
Marais J, Rutka J A. Ototoxicity and topical eardrops. Clin Otolaryngol Allied Sci 1998;23:360-367
GMC. Good practice in prescribing and managing medicines and devices.